Wyoming, 2022

High Wind in Wyoming, May 7, 2022

May 7, 2022 · NWS RIW · 1 event in 1 county or zone

Northwest flow and cold advection behind a cold front brought high winds to Buffalo. The Johnson County airport had a maximum wind gust of 77 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Northwest flow and cold advection behind a cold front brought high winds to Buffalo. The Johnson County airport had a maximum wind gust of 77 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 7, 4:12 AM MST, 4 hours 10 minutes earlier.

Area forecast discussion, May 7, 4:12 AM MST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
512 AM MDT Sat May 7 2022

.SHORT TERM...Today through Sunday
Issued at 155 AM MDT Sat May 7 2022

A cold front continues to make its way to western WY this morning
and gradually progress eastward through the day. Isolated showers
continue to stream over eastern ID and northwestern WY early this
morning. A cluster of lightning also occurred with one of these
cells in ID before midnight. These showers will remain possible
through the rest of the morning, as colder air infiltrates the
area behind the cold front. The front is forecasted to be located
from the northern end of the Bighorns to southern Lincoln County
by 18Z and finally enter Cheyenne's CWA by 06Z Sunday. The Wind
Corridor (from Sweetwater to Natrona County) will remain in the
warm sector this afternoon. Scattered showers and thunderstorms
will be possible in this area this afternoon, as a result. Small
hail would be the main impact from any convective cell. A 120kt
jet will be in place over the Cowboy State today, supporting the
cold front. This, in addition to the cold front, will result in
the sfc pressure gradient remaining tight across the area. West
to southwest winds, with gusts of 35 to 45 mph, will be widespread
today. Gusts over 50 mph in wind prone locations will not be out
of the question. The result is elevated fire weather conditions
in the Bighorn Basin this afternoon, as RH values drop into the
middle teens, despite the fropa. The west-southwest winds in the
basin behind the front will actually aid in dropping the humidity
to these values. The cold front is not expected to have much of an
impact on temperatures today, despite the colder 700mb
temperatures over western portions. However, this will result in
steeper low and mid-level lapse rates.

Showers over the Wind Corridor will be off and on this evening, with
additional showers developing over western portions late tonight.
This activity will then continue along and north of a Kemmerer to
Kaycee line through the day Sunday. Snow will be mainly confined to
the mountains, with little to no accumulation in the lower
elevations tonight. Much of the forecast area will be on the
cyclonic side of the jet tonight and Sunday, as the longwave trough
becomes entrenched over western Canada and the northern half of the
Intermountain West. Temperatures will be cooler Sunday, with highs
in the 40s and 50s for most areas. Snow levels will be variable.
Snow will remain possible with the showers over far western portions
during the day Sunday, however any accumulation will be confined to
grassy areas. Gusty southwest winds will continue across central and
southern portions, especially the Wind Corridor. Gusts will be
similar to today (35 to 45 mph), increasing through the morning.

.LONG TERM...Sunday night through Friday
Issued at 155 AM MDT Sat May 7 2022

A wave in the trough passes through the area Sunday night into
Monday, bringing with it showers and cooler temps. The next system
is expected sometime from Wednesday night to Thursday night with the
next one right on its heels Friday. There still remains quite a bit
of uncertainty with the Wednesday to Thursday storm, but models are
slowly finding some agreement. It still appears to be a windy
pattern over the next week. The usual windy locations will see gusts
above 30 mph and 40 mph at times, which includes, the Wind Corridor
from Rock Springs to Casper and southern portions of Wyoming, but
most will have wind gusts of 30 mph Monday afternoon. Monday night
lows drop to freezing and below for most with clearing skies and
cold air in place.

The longwave trough remains over the Northwest US with Wyoming
situated under the eastern flank and jet stream of the trough Sunday
night. A shortwave embedded in the trough swings through Sunday
night into Monday, resulting in precip chances for most. From
eastern Sweetwater County up into Natrona county is the area most
likely to see decent accumulations of liquid with up to half an inch
possible. Snow will be possible with 700mb temps -5C to -7C Sunday
night into Monday morning, but any accumulations would be minimal
and mostly confined to grassy and elevated surfaces. A well defined
mid-level low then digs down into California Tuesday into Wednesday.
As it digs the jet stream shifts north and warm southerly flow
takes hold. As the jet shifts north it takes the precip and cloud
cover with it, allowing temps to drop down to freezing and below
for most Monday night.

There is better agreement on the Wednesday/Thursday system with the
00Z suite of model guidance this evening. The ECMWF still lags
behind the GFS, but it's likely that sometime from Thursday morning
to Thursday afternoon the trough axis swings through the CWA. Where
exactly the mid-level low is as it passes remains uncertain. Mainly
kept Precip chances across the west and north for now. What appears
more certain is the next shortwave moving through on Friday. West to
east movement of this shortwave suggests little to no precip east of
the Divide and a short duration event. As such, Precip chances
decrease quickly Friday night with clearing skies by Saturday
morning. Widespread cloud cover and showers should moderate temps on
Thursday and Friday with highs only in the upper 50s and low 60s for
most lower elevations. Unfortunately with this active pattern the
winds will consistently be cranking.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 511 AM MDT Sat May 7 2022

A trough will keep VCSH around the area over the next 24 hours.
Winds increase this morning for all terminals with gusts of 20 to 30
kts likely. By this afternoon gusts of 25 to 35 kts are likely,
decreasing this evening to 5 to 15 kts. CIGS and VIS are expected to
remain VFR through the period, but an isolated snow shower could
briefly drop VIS to MVFR at KJAC, KBPI, and KPNA tonight. Western
mountains will be obscured above 5 kft at times.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 155 AM MDT Sat May 7 2022

Fire weather concerns will remain low during the next several
days, due to the recent rain earlier this week and the greenup
occurring across the state. However, west to southwest winds with
gusts of 30 to 45 mph will occur across much of the area today as
a cold front moves over the forecast area. Elevated fire weather
conditions will be possible in the Bighorn Basin this afternoon,
as RH values drop into the middle teens. Temperatures will be
near normal values for early May. Showers will be mainly confined
to northwestern zones this afternoon, as well as over zones
279/280/289. Rain and snow showers will continue over the latter
zones and the west tonight. By Sunday, these showers will occur
from zone 279 to 281 northward. West to southwest winds, with
gusts of 25 to 40 mph will occur over central and southern zones.
Similar conditions will return on Monday, with stronger southwest
wind gusts up to 50 mph occurring over zones 280/289.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Rowe
AVIATION...Rowe
FIRE WEATHER...LaVoie
Hazardous weather outlook, May 7, 1:32 AM MST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
232 AM MDT Sat May 7 2022

WYZ001>020-022>030-080845-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
232 AM MDT Sat May 7 2022

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Valley rain and mountain snow will be confined to portions of
Yellowstone later this morning. Rain/snow showers will be
widespread across the west tonight. Any accumulation in the
lower elevations will be confined to grassy areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday through Monday...Valley showers and mountain snow
expected across western portions Sunday. The western valleys could
see the rain change over to snow Sunday morning. Snow will melt
on contact for lower elevations with some accumulations possible
in grassy areas. Convective activity is also possible Sunday and
Monday.

Tuesday through Wednesday...Elevated fire weather conditions are
possible from Sweetwater to Natrona County with RH values in the
teens to low 20s and winds of 20 to 25 mph.

Thursday through Friday...A couple of systems bring showers and
possible thunderstorms to the area. It will remain breezy as gusts
of 30 mph are possible for most of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
May 7, 8:22 AM MST to 11:21 AM MST
Where
Northeast Johnson County forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025946.